Alert archive / Florida / Gale Warnings in 2023
Gale Warning 4, NWS Tallahassee, FL
NWS Tallahassee, FL issued this gale warning at Apr 12, 2023, 2:40 PM EDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 2:40 PM EDT (18:40 UTC)
- Expired
- Apr 13, 2023, 5:01 AM EDT
- In force
- 14 hr
- Issued by
- NWS Tallahassee, FL
The text
As transmitted.
289 WHUS72 KTAE 121840 MWWTAE URGENT - MARINE WEATHER MESSAGE National Weather Service Tallahassee FL 240 PM EDT Wed Apr 12 2023 GMZ770-772-130245- /O.UPG.KTAE.SC.Y.0019.000000T0000Z-230413T1200Z/ /O.NEW.KTAE.GL.W.0004.230412T1840Z-230413T0600Z/ /O.NEW.KTAE.SC.Y.0020.230413T0600Z-230413T1200Z/ Waters from Mexico Beach to Okaloosa Walton County Line FL from 20 to 60 NM- Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM- 140 PM CDT Wed Apr 12 2023 ...GALE WARNING IN EFFECT UNTIL 1 AM CDT THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY... * WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 11 feet. For the Small Craft Advisory, southeast winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 feet expected. * WHERE...Offshore Gulf waters from the Walton-Okaloosa County line to Apalachicola from 20 to 60 nautical miles out. * WHEN...For the Gale Warning, until 1 AM CDT Thursday. For the Small Craft Advisory, from 1 AM to 7 AM CDT Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ730-750-752-755-765-775-130245- /O.CON.KTAE.SC.Y.0019.000000T0000Z-230413T1200Z/ Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm- Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM- Coastal waters from Mexico Beach to Apalachicola FL out 20 NM- Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm- Coastal waters from Suwannee River to Keaton Beach FL out 20 NM- Waters from Suwannee River to Apalachicola FL from 20 to 60 NM- 240 PM EDT Wed Apr 12 2023 /140 PM CDT Wed Apr 12 2023/ ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ THURSDAY... * WHAT...Mainly easterly winds 20 to 30 kt with occasional gusts up to 35 kt. Seas will range from 5 to 8 feet. * WHERE...Nearshore waters from the Walton-Okaloosa County line to Apalachicola out 20 nautical miles and all Gulf Waters from Apalachicola to the Suwannee river out 60 nautical miles. * WHEN...Until 8 AM EDT /7 AM CDT/ Thursday. * IMPACTS...These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
402 WHUS72 KTAE 130225 MWWTAE URGENT - MARINE WEATHER MESSAGE National Weather Service Tallahassee FL 1025 PM EDT Wed Apr 12 2023 GMZ770-772-130930- /O.EXT.KTAE.GL.W.0004.000000T0000Z-230413T1000Z/ /O.CAN.KTAE.SC.Y.0020.230413T0600Z-230413T1200Z/ Waters from Mexico Beach to Okaloosa Walton County Line FL from 20 to 60 NM- Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM- 925 PM CDT Wed Apr 12 2023 ...GALE WARNING NOW IN EFFECT UNTIL 5 AM CDT THURSDAY... * WHAT...For the Gale Warning, east winds 25 to 35 knots with gusts 40 to 45 knots. Seas 8 to 12 feet. * WHERE...Offshore Gulf waters from the Walton-Okaloosa County line to Apalachicola from 20 to 60 nautical miles out. * WHEN...Until 5 AM CDT Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ750-752-755-775-130930- /O.UPG.KTAE.SC.Y.0019.000000T0000Z-230413T1200Z/ /O.EXB.KTAE.GL.W.0004.000000T0000Z-230413T1000Z/ Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM- Coastal waters from Mexico Beach to Apalachicola FL out 20 NM- Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm- Waters from Suwannee River to Apalachicola FL from 20 to 60 NM- 1025 PM EDT Wed Apr 12 2023 /925 PM CDT Wed Apr 12 2023/ ...GALE WARNING IN EFFECT UNTIL 6 AM EDT /5 AM CDT/ THURSDAY... * WHAT...East to southeast winds 25 to 35 knots, with gusts 40 to 45 knots. Seas will range from 5 to 8 feet. * WHERE...Nearshore Gulf waters from the Walton-Okaloosa County line to the Ochlockonee River out 20 nautical miles, and Waters from Suwannee River to Apalachicola FL from 20 to 60 NM. * WHEN...Until 6 AM EDT /5 AM CDT/ Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ730-765-130930- /O.CON.KTAE.SC.Y.0019.000000T0000Z-230413T1200Z/ Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm- Coastal waters from Suwannee River to Keaton Beach FL out 20 NM- 1025 PM EDT Wed Apr 12 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... * WHAT...Mainly easterly winds 20 to 30 kt with occasional gusts up to 35 kt. Seas will range from 5 to 8 feet. * WHERE...Nearshore waters from the Walton-Okaloosa County line to Apalachicola out 20 nautical miles and all Gulf Waters from Apalachicola to the Suwannee river out 60 nautical miles. * WHEN...Until 8 AM EDT /7 AM CDT/ Thursday. * IMPACTS...These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
144 WHUS72 KTAE 130901 MWWTAE URGENT - MARINE WEATHER MESSAGE National Weather Service Tallahassee FL 501 AM EDT Thu Apr 13 2023 GMZ750-752-755-770-772-775-131500- /O.CAN.KTAE.GL.W.0004.000000T0000Z-230413T1000Z/ /O.EXB.KTAE.SC.Y.0019.000000T0000Z-230413T1500Z/ Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM- Coastal waters from Mexico Beach to Apalachicola FL out 20 NM- Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm- Waters from Mexico Beach to Okaloosa Walton County Line FL from 20 to 60 NM- Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM- Waters from Suwannee River to Apalachicola FL from 20 to 60 NM- 501 AM EDT Thu Apr 13 2023 /401 AM CDT Thu Apr 13 2023/ ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT /10 AM CDT/ THIS MORNING... ...GALE WARNING IS CANCELLED... * WHAT...Southeasterly winds 20 to 30 kt with occasional gusts up to 35 kt. Seas will range from 6 to 12 feet. * WHERE...Gulf waters from the Walton-Okaloosa County line to the Ochlockonee River out 60 nautical miles. * WHEN...Until 11 AM EDT /10 AM CDT/ this morning. * IMPACTS...These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, and dragging anchors. * ADDITIONAL DETAILS...Winds and seas will gradually decrease and subside throughout the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ730-765-131200- /O.CON.KTAE.SC.Y.0019.000000T0000Z-230413T1200Z/ Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm- Coastal waters from Suwannee River to Keaton Beach FL out 20 NM- 501 AM EDT Thu Apr 13 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southeasterly winds 20 to 35 kt with occasional gusts up to 30 kt. Seas will range from 5 to 8 feet. * WHERE...Nearshore waters from the Walton-Okaloosa County line to Apalachicola out 20 nautical miles and all Gulf Waters from Apalachicola to the Suwannee river out 60 nautical miles. * WHEN...Until 8 AM EDT /7 AM CDT/ Thursday. * IMPACTS...These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this gale warning went out at Apr 12, 1:51 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 12, 1:51 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
151 PM EDT Wed Apr 12 2023
...New AVIATION...
.UPDATE...
Issued at 1030 AM EDT Wed Apr 12 2023
Temps across the Tallahassee region are running a few degrees
warmer than forecasted, thus temps were nudged up a few degrees
for the next 2-3 hours. With clouds expected to move in for this
afternoon, temps are expected to increase a little slower,
remaining in line with the forecasted high temp. We're still on
the look out for any changes to Gulf convection, we're not
expecting to start seeing impacts until late this afternoon/evening,
be sure to check back here for updates.
&&
.NEAR TERM...
(Today and tonight)
Issued at 442 AM EDT Wed Apr 12 2023
An upper low will meander around the LA coast today into tomorrow
as an increasing jet aids cyclogenesis. As a result, a surface low
will develop in the Gulf south of the MS river mouth and slowly trek
north as the low attempts to merge back with the mean flow ahead of
a longwave trough over the western CONUS. Easterly flow will prevail
throughout Wednesday, switching to southerly on Thursday. Return
flow will lead to a well mixed thermo profile as the jet rounding
the low increases, enabling gusty winds around 25-35 mph, locally
up to 40 mph closer to the coast, to transfer down to the surface
with ease.
Scattered showers and some rumbles of thunder are possible this
evening. The best chance of a thunderstorm lies along our western FL
Panhandle coast in the evening such as Walton, Bay, Gulf, and
Franklin counties where instability will likely be higher. SPC has
outlined our western FL Panhandle coast in a Marginal Risk with
2% tornado probs as a result of an increasing LLJ amidst ample
instability off the coast and slightly inland. SRH near ~100m2/s2
with decent low level curvature may result in waterspouts that
landfall as a tornado which would likely be short lived as the
inland environment is less favorable given lower instability and a
possible warm nose just above the surface.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 442 AM EDT Wed Apr 12 2023
The looming low is forecast to move inland on Thursday, with the
service area being on the eastern edge of the storm. Models
continue to depict the center of this low moving inland and well
to our west. With that being said, we should still get some shower
and thunderstorm activity, as well as some breezy winds.
Winds will clock to south and southeast, allowing temperatures
and dewpoints to increase. This should result in higher instability
over our entire CWA within a developing warm sector as the surface
low slowly treks north. CAPE ranging from 1500j/kg to localized
areas near 2000j/kg appear likely across the entirety of the CWA.
However, as the low moves inland, the jet appears to decrease as a
result of cooler surface temperatures and higher friction. In the
morning hours when the low is still over the Gulf, the aforementioned
gusts around 25 to 35, locally up to 40 mph, will remain possible
with speeds decreasing throughout the afternoon. This will also
decrease the hodograph length as a result, perhaps limiting the
overall tornado threat. Regardless, SRH values around 100-150m2/s2
are prominent across the warm sector with 0-3km LR's greater than
7C/km coupled with 3CAPE ranging from 100-200J/kg. Localized
areas where 3CAPE may be higher leading to increased tilting and
stretching will need to be monitored for a more localized tornado
threat, despite the smaller but curved hodograph shape.
Precipitation chances taper off late Thursday into early Friday
morning as the low continues to lift north. This combined with
southerly winds and partly to mostly cloudy skies should keep
overnight lows warm and in the low 60s. Conditions then clear out
for Friday as weak ridging moves into the region. High
temperatures will be rising into the upper 70s and low 80s, while
low temperatures for Friday night will be slightly less than the
previous night and in the upper 50s to low 60s for much of the
region.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 442 AM EDT Wed Apr 12 2023
Weak ridging gets pushed east as a trough digs into the southeast
from the north. This will eventually the next front moving across
the region which looks to be Sunday into Monday at this
time. Showers and thunderstorms will be possible with the passage
of the front, with high pressure then building behind it.
&&
.AVIATION...
(18Z TAFS)
Issued at 148 PM EDT Wed Apr 12 2023
Conditions at area terminals will deteriorate from south to north
this evening as low pressure and associated warm front lifts north
out of the Gulf of Mexico. Cigs will gradually lower with rain
increasing at KECP and KTLH this evening before impacting
remainder of terminals after midnight. TSRA will be possible
primarily after midnight as well. Activity will become more
scattered after daybreak on Thursday.
&&
.MARINE...
Issued at 442 AM EDT Wed Apr 12 2023
A gulf low will form over the region, which will lead to deteriorating
boating conditions over the two days. Easterly winds will prevail through
Wednesday night before shifting to the southeast by Thursday morning.
Sustained winds of 20 to 30 kt are forecast, with occasional gale force
gusts being possible, especially for areas west of Apalachicola. Seas
rise in response with 5 to 10 ft waves forecast for the western waters
and 4 to 8 ft seas east. Currently, the entire marine forecast zone
for our service area is covered by a Small Craft Advisory; however,
if models continue to show more favorable gale conditions, a Gale
Warning may be needed for our western waters. Showers and
thunderstorms are forecast with this gulf low as well, with drier
conditions forecast to arrive late into Thursday. Boating
conditions will be improving as well due to decreasing winds and
subsiding seas.
&&
.FIRE WEATHER...
Issued at 442 AM EDT Wed Apr 12 2023
High mixing heights and strong transport winds will lead to high
dispersions across the entire area this afternoon with the highest
values in our SE AL and SW GA counties. Easterly flow will be prominent
today and clocking to southerly tomorrow with moisture expected to
increase as a result. Scattered rain showers with isolated thunder
are possible along our coastal FL Panhandle counties with more widespread
thunderstorms expected Thursday.
&&
.HYDROLOGY...
Issued at 442 AM EDT Wed Apr 12 2023
Not much change to the forecast. We are expecting around 1 to 1.5
inches of rain for much of the region, except the far southeast
FL Big Bend where roughly 0.5 to 1.0 inches of rain is forecast.
Riverine flooding is not a concern with this event, but nuisance
to localized flash flooding remain due to localized heavy
rainfall. WPC continues to highlight coastal Walton, Bay, Gulf,
and Franklin counties for a Marginal Risk of excessive rainfall.
Come Thursday, much of the CWA is covered in a Marginal Risk for
excessive rainfall with the exception being the southern portions
of Taylor and Lafayette counties and Dixie County.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 62 78 63 81 / 70 90 40 20
Panama City 64 77 66 78 / 90 80 40 10
Dothan 60 75 60 78 / 80 90 40 30
Albany 60 75 62 79 / 80 100 50 40
Valdosta 62 77 63 80 / 80 100 50 30
Cross City 64 82 64 82 / 60 80 50 20
Apalachicola 66 76 67 77 / 90 80 40 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Thursday night for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...Small Craft Advisory until 8 AM EDT /7 AM CDT/ Thursday for
GMZ730-750-752-755-765-770-772-775.
&&
NEAR TERM...Worster
SHORT TERM...Worster
LONG TERM....KR
AVIATION...Camp
MARINE...KR
FIRE WEATHER...Worster
HYDROLOGY...KRThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 4:20 AM EDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 46 hr |
| Apr 12, 2:40 PM EDT | Small Craft Advisory | TAE | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.